This is the month of Brexit, whereupon Boris Johnson can now pass the legislation required to implement his withdrawal agreement so that Britain can exit the European Union on January 31st. Thereafter, trade agreements need to sorted out to ensure that goods and services can enter and leave the UK as smoothly as possible.
I’m sure we’ve all heard about the UK setting up a trade agreement with the US. European food regulation is tighter than in the US and this was then followed by worries of having imported chlorine-washed chicken and hormone-treated beef being available in the UK. Trade agreements with other large economies such as China have also been discussed.
It was interesting, therefore, to read a letter in the December edition of the journal Clinical and Experimental Dermatology about the possibility of fixed drug eruptions to antibiotics in food.
[Han F. Fixed drug eruption caused by antibiotics contained in food? Clin Exp Dermatol 2019;44:937-51.]
What is a fixed drug eruption?
A fixed drug eruption (FDE) is a dermatological condition whereby well circumscribed, itchy, red patches occur on the skin in exactly the same location after ingestion of a certain drug and these patches re-occur if the individual is re-exposed to the causative drug. Many drugs have been implicated in causing FDE, most being certain antibiotics, pain killers or anticonvulsants. If the patient gives a clear history of taking a certain drug and the patches occurring in the same places then the diagnosis is easy. What is harder is if the patient has patches which look like FDE but deny taking any medications beforehand.
So what happens then?
Well then it’s a bit like being Columbo. Everything from herbal remedies, alternative remedies, laxatives and oral contraceptives must be questioned. Certain foods such as cashew nuts, Japanese sand lances (type of bottom feeding fish), liquorice and food colourants have also been reported as causing FDE.
[Fukushima S, Kidou M, Ihn H. Fixed food eruption caused by cashew nut. Allergol Int 2008;57:285-7.]
[Shiohara T. Fixed drug eruption: pathogenesis and diagnostic tests. Curr Opin Allergy Clin Immunol 2009;9:316-21.]
[Benomar S, Ismaili N, Koufane J et al. Fixed food eruption caused by liquorice. Ann Dermatol Venereol 2010;137:121-3.]
[Flowers H, Brodell R, Brents M et al. Fixed drug eruptions: presentation, diagnosis, and management. South Med J 2014;107:724-7.]
How then do we know if it is the antibiotics in food causing a FDE?
The letter in question is a comment on an earlier case reported in the January issue of Clinical and Experimental Dermatology.
This case reported FDE occurring at certain sites in a 60-year old Chinese man after ingestion of large amounts of alcohol with the patches recurring again 4-months later after repeated ingestion of large amounts of alcohol.
[Zhang M, Miao CY, Li Y et al. Fixed drug eruption caused by drinking alcohol. Clin Exp Dermatol 2019;44:68-70.]
Can alcohol not have been the cause of FDE?
The author of the letter states that alcohol may have been a contributory factor but due to the lack of patch, prick or oral provocation testing, one cannot assume that it was the alcohol only.
The author states that many people in China drink heavily while consuming rich foods, especially various meats such as pork, and fish. Antibiotic use in China is five times higher than the international average. This is because there has been a rapid growth in recent years in food and animal production in China together with relatively poor animal production conditions and those factors together with the assumption that antibiotics promote growth, and also the fact that antibiotics are relatively cheap have led to a vast increase in antibiotic use in China.
So antibiotics in food can cause FDE?
Yes, this has been reported previously.
[Lim W-S, Kim D-H, Jin S-Y. A Case of Fixed Drug Eruption due to Doxycycline and Erythromycin present in Food. Allergy Asthma Immunol Res 2013;5:337-339.]
In this case, the patient had denied taking any medication before the lesions developed. However, she developed the lesions every 2-3 months, at the same sites and every time she ate pork or fish. The patient had then followed a nearly vegetarian diet for the 10 previous years. Oral provocation tests with doxycycline and erythromycin caused the development of redness and itching at the sites of previous lesions.
Is this something we should be worried about? Should we all be vegetarian?
No. The drugs implicated in FDE are used extremely commonly and not everyone gets a FDE. Also food regulation in the UK is strictly regulated and veterinary sources report that antibiotics are used in food-producing animals in the UK if needed, but certainly not as growth promoters.
The Centers for Disease Control and Prevention (CDC) in the US also states that they are committed to reducing antibiotic use in food-producing animals and have been so since 2017.
Dr Sandy Flann, Consultant Dermatologist